Use the following Case Scenario
- Pages: 4
- Word count: 879
- Category: Heart
A limited time offer! Get a custom sample essay written according to your requirements urgent 3h delivery guaranteedOrder Now
What nursing interventions are appropriate for Mrs. J. at the time of her admission? Drug therapy is started for Mrs. J. to control her symptoms. What is the rationale for the administration of each of the following medications? At the start of her admission, Mrs. J is going through many complications throughout most of her systems. I would follow the rules of ABC and control her respiratory problem first. Mrs. J has an oxygen saturation of 82% and is probably going to continue dropping. She will require oxygen first, possibly a nonrebreather mask. The symptoms she is facing is of a person going through acute heart failure which includes shortness of breath, coughing/wheezing, weight gain, swollen ankles, rapid heart rate, tiredness/fatigue, and loss of appetite. With Mrs. J’s signs and symptoms, she must be hospitalized immediately. She requires inpatient monitoring.
Telemetry monitoring should be initiated and continued for 24-48 hours after admission. She requires a combination of diuretics, vasodilators, and inotropic support to achieve the goal of an adequately perfused patient. Vitals should be monitored and taken frequently. Mrs. J requires daily monitoring of weight, fluid balance, electrolyte levels, serum creatinine levels, and signs and symptoms of congestion. Other serum tests such as BNP, liver function, D-dimer, and CBC are recommended. 1. IV furosemide (Lasix) – Administration of Lasix IV results in prompt diuretic effect (within 30 minutes). This effect leads to a decrease in ventricular filling pressures and improvement in symptoms in most patients with ADHF. 2. Enalapril (Vasotec) – Enalapril is a ACE inhibitor that inhibits a chemical called angiotensin converting enzyme. This widens your blood vessels and helps to reduce the amount of water put back into your blood by your kidneys.
These actions help to decrease blood pressure. In Mrs. J’s case, there may be too much circulating fluid in her blood vessels and enalapril will help reduce this 3. Metoprolol (Lopressor) – Lopressor is a beta1-blocker and has established a role in the management of essential hypertension, angina pectoris, and heart failure. The beta blockade carries the potential hazard of further depressing myocardial contractility and precipitating more severe failure. 4. IV morphine sulphate (Morphine) – Morphine has been reported to reduce preload, heart rate, and possibly afterload, the net effect of which is a reduction in myocardial oxygen demand.
Describe four cardiovascular conditions that may lead to heart failure and what can be done in the form of medical/nursing interventions to prevent the development of heart failure in each condition. There are quite a few cardiovascular conditions that can lead to heart failure. One condition is called coronary heart disease. CHD is a condition in which a waxy substance called plaque builds up inside the coronary arteries. These arteries supply oxygen-rich blood to your heart muscle. CHD can be managed effectively with a combination of lifestyle changes, medicine and, in some cases, surgery. Hypertension is another cause of heart failure. Blood pressure is the force of blood pumped by your heart through your arteries. If your blood pressure is high, your heart has to work harder than it should to circulate blood throughout your body. Hypertension can be managed by medication, lifestyle changes such as increased exercise, dieting, and reduced alcohol intake and quitting smoking. Another cause of heart failure is myocarditis. Myocarditis is an inflammation of the heart muscle. It’s most commonly caused by a virus and can lead to left-sided heart failure.
Myocarditis is treated with medication (same ones to treat heart failure and possibly steroids), rest, and a low salt diet. Finally, arrhythmias can eventually lead to heart failure. Abnormal heart rhythms may cause your heart to beat too fast, which creates extra work for your heart. Over time, your heart may weaken, leading to heart failure. Arrhythmias are managed through medication, managing risk factors, and monitoring the pulse. Taking into consideration the fact that most mature adults take at least six prescription medications, discuss four nursing interventions that can help prevent problems caused by multiple drug interactions in older patients. Provide rationale for each of the interventions you recommend.
There are many strategies for nurses to help prevent problems caused by multiple drug interactions. One would be to keep an accurate list of all medications, including generic and brand names, dosages, dosing frequency, and reason for taking the drug. This will improve accuracy and help the patient know for him or herself what they are taking. Another intervention is to teach them to avoid sharing medication and dispose of old medications properly. This will prevent patients from taking any expired medication. Another intervention is to have the patient post the name and telephone of the local pharmacy. It is important to call the local pharmacy incase the patient has any questions or have adverse reactions. Finally, nurses can teach patients the importance of taking the medication exactly as directed. Poor administration of the drugs or missing doses can cause for adverse reactions.
Heart failure. (n.d.). Retrieved January 27, 2015, from http://www.mayoclinic.org/diseases-conditions/heart-failure/basics/causes/con-20029801
Joseph, S., Cedars, A., Ewald, G., Geltman, E., & Mann, D. (n.d.). Acute Decompensated Heart Failure: Contemporary Medical Management. Retrieved January 27, 2015, from http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2801958/
Myths and facts about heart failure. (n.d.). Retrieved January 27, 2015, from http://www.heartfailurematters.org/en_GB/Understanding-heart-failure/Myths-and-facts-about-heart-failure